Montana, 2009

Heavy Rain in Montana, August 6, 2009

August 6, 2009 · NWS GGW · 3 events in 1 county or zone

An unusual upper low moved northeast from off the California coast, bringing thunderstorms with heavy rain to the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

An unusual upper low moved northeast from off the California coast, bringing thunderstorms with heavy rain to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 6, 1:25 PM MST, 5 hours 5 minutes earlier.

Area forecast discussion, Aug 6, 1:25 PM MST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
225 PM MDT THU AUG 6 2009

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...

A HAZARDOUS WEATHER OUTLOOK EXISTS FOR TONIGHT THROUGH SATURDAY.
FOR FURTHER GRAPHICAL INFORMATION PLEASE REFER TO THE SIGNIFICANT
WEATHER LINK ABOVE.

THE CURRENT GOES WATER VAPOR LOOP SHOWS A UPPER LEVEL JET MAXIMUM
FROM THE NV/UT BORDER INTO SOUTHERN CENTRAL MONTANA AND A CLOSED
UPPER LOW ON SHORE OVER NORTHERN CALIFORNIA AND SOUTHERN OREGON
THIS EVENING. THE LOW CENTER WILL MOVE TOWARDS THE NORTHEAST AND
ARRIVE OVER NORTHEASTERN MONTANA BY SATURDAY MORNING. THE
RESULTING LONG WAVE TROUGH HANGING OVER THE PACIFIC NORTHWEST WILL
BRING CONSIDERABLE MOISTURE AND INSTABILITY WITH IT AS IT SPREADS
OVER THE WESTERN UNITED STATES. THE UPPER TROUGH WILL LOWER 850 MB
CELSIUS TEMPS FROM THE 20S TO THE MID 10S FOR THE SHORT TERM
SUPPORTING HIGHS IN THE MID 70S TO LOWER 80S THROUGH SATURDAY.

TONIGHT...BEST INSTABILITY REMAINS TO THE SOUTH OF THE AREA AS
STRONGEST STORMS MOVE OUT OF THE FORECAST AREA. THE EXIT AREA OF
THE UPPER LOW SHOULD CREATE A LOW LEVEL JET THIS EVENING THAT SHOULD
HELP TO RAISE DEWPOINT INTO THE UPPER 50S AND POSSIBLY LOWER 60S.
THE LLJS CONTINUOUS FEEDING OF THE BEST MOISTURE INTO CENTRAL
MONTANA SHOULD AFFECT THE CWA WITH SOME SHOWERS AND THUNDERSTORMS
OVERNIGHT.

FRIDAY AND FRIDAY NIGHT...THE LOW CENTER MOVES INTO WESTERN
MONTANA WHICH WILL BRING THE BEST FORCING AND MOISTURE OVER
NORTHEAST MONTANA IN COINCIDENCE WITH AN INVERTED SURFACE TROUGH
THAT NUDGES INTO THE REGION. THESE EVENTS WILL FOCUS CYCLOGENESIS
IN THE FORECAST AREA. MODELS CONTINUE TO BRING IN SIGNIFICANT
AMOUNTS OF PRECIPITATION...POSSIBLY OVER AN INCH. THE STEEPEST
LAPSE RATES AND BEST INSTABILITY WITH MODERATE SHEAR WILL AGAIN
REMAIN OVER OUR SOUTHERN ZONES AND FARTHER SOUTH WITH 35 KTS SHEAR
AND 1500 TO 2000 J/KG NEAR THE JORDAN IN FORECAST SOUNDINGS.
HOWEVER SOME STRONG POTENTIAL ALBEIT LESS DOES REMAIN FOR THE
NORTH WITH 1000 TO 1500 J/KG AND 25 KTS OF SHEAR IN FORECAST
SOUNDING FOR GLASGOW. THIS POINTS THAT INITIAL MIDDAY THUNDERSTORMS
COULD GO SEVERE WITH LARGE HAIL AND STRONG WINDS...THEN BECOME
MORE OF A HEAVY RAIN EVENT BY FRIDAY NIGHT.

SATURDAY...LOW CENTER MOVES INTO NORTH DAKOTA AND SASKATCHEWAN
WHICH WILL FOCUS SOME WRAP-AROUND PRECIPITATION OVER THE ZONES AND
SLOW CLEARING IN SKIES DIRECTLY BEHIND IT. GAH/SCT

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
LINGERING SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED SATURDAY
EVENING WITH SOME LIGHT ACTIVITY POSSIBLY HANGING ON THROUGH
SUNDAY ON THE BACK SIDE OF THE UPPER STORM SYSTEM. AS THIS WET
SYSTEM FINALLY EXITS THE REGION...MONDAY SHOULD BE
CLEAR...DRY...AND WARMER AS HIGH PRESSURE BUILDS OVER THE REGION.
RIDGE BEGINS TO BREAK DOWN AS EARLY AS WEDNESDAY AS UPPER FLOW
BECOMES MORE ZONAL ON THE SOUTH SIDE OF A TROUGH IN NORTHERN
CANADA...BRINGING A CHANCE FOR SHOWERS IN EMBEDDED SHORT WAVES.
ECMWF MODEL IS MORE AGGRESSIVE THAN THE LATEST GFS IN BREAKING
DOWN THE RIDGE AND BRING POSSIBLE PPT WEDNESDAY AND THURSDAY.
FORECAST REPRESENTS A MIDDLE PATH BETWEEN THESE POSSIBILITIES.
MARTIN
PREVIOUS LONG TERM DISCUSSION...
THE UPPER LOW LINGERS OVER EASTERN MONTANA SATURDAY NIGHT. THE
00Z GFS IS FASTER THAN THE ECMWF WITH THE DEPARTURE OF THIS
FEATURE WITH THE NAM IN BETWEEN THE 2. GIVEN THE SLOW MOVING
NATURE OF THIS SYSTEM...THE GFS IS PROBABLY TOO FAST. WILL HANG
ONTO A CHANCE OF SHOWERS AND THUNDERSTORMS SAT NIGHT AND SLIGHT
CHANCE ON SUNDAY.

UPPER RIDGE MOVES INTO THE AREA SUNDAY NIGHT AND MONDAY WHICH WILL
DRY THINGS OUT. GFS CONTINUES BEING THE FASTER THAN THE ECMWF IN
MOVING WEATHER SYSTEM THROUGH NEXT WEEK. FOR EXAMPLE...THE GFS HAS
THE NEXT COLD FRONT AND SHORTWAVE TROUGH MOVING THROUGH EASTERN
MONTANA ON TUESDAY WHILE THE ECMWF HAS THE SAME SYSTEM FORECAST FOR
WEDNESDAY NIGHT. WILL CONSIDER THE SLOWER ECMWF AT THIS POINT.
LIMITED MOISTURE EXPECTED WITH THIS FRONT. WILL ONLY MENTION A
SLIGHT CHANCE OF THUNDERSTORMS AT THIS TIME.

FLOW ALOFT BECOMES ZONAL ON THURSDAY WITH A WEAK SHORTWAVE
POSSIBLE. WILL KEEP THE FORECAST DRY AT THIS TIME. FORRESTER

&&

.AVIATION...
SOME SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT
WITH LOCALLY MVFR CONDITIONS AND LOCALLY STRONG SURFACE WIND
GUSTS. FRIDAY AFTERNOON HAS A BETTER CHANCE FOR SEVERE
THUNDERSTORMS AS AN UPPER LEVEL STORM SYSTEM AFFECTS THE AREA.
LARGE AREAS OF HEAVY RAIN ARE ALSO EXPECTED LATE FRIDAY THROUGH
SATURDAY MORNING. CONSEQUENTLY...POOR FLYING CONDITIONS ARE
ANTICIPATED FOR PARTS OF THE NEXT COUPLE DAYS.  OUTSIDE OF
SHOWERS...WINDS ARE GENERALLY EASTERLY AT 5 TO 15 KNOTS. MARTIN

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 6, 1:34 PM MST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
234 PM MDT THU AUG 6 2009

MTZ016>027-059>062-072045-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
234 PM MDT THU AUG 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE ATMOSPHERE WILL BECOME MOIST AND UNSTABLE TONIGHT AS A LARGE UPPER
LOW MOVES THROUGH MONTANA FRIDAY AND SATURDAY. THUNDERSTORMS WITH
LOCALLY HEAVY RAIN ARE POSSIBLE THROUGH SATURDAY ACROSS THE AREA.
SOME STORMS THIS EVENING AND AGAIN FRIDAY AFTERNOON AND EVENING
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. SOME HEAVY
RAIN MAY PRODUCE FLOODING IN LOW LYING AREAS ESPECIALLY ON FRIDAY
AND SATURDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE WEATHER THREAT...SEE DAY 1 ABOVE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Phillips

When
August 6, 6:30 PM MST to 8:30 PM MST
Where
Phillips County, 6 mi E of Zortman
Reported by
Public
Coordinates
47.920, -108.400

Total rainfall measured between 730 pm and 930 pm was 4.66 inches. 2.5 inches fell in the first 15 minutes with pea-sized hail. Runoff from water reached near record high water markers near the bridge. Water was about 18 inches below the bridge span. No significant damage was reported and the flooding occurring in a very rural area.

Heavy Rain, Phillips

When
August 6, 6:30 PM MST
Where
Phillips County, 5 mi E of Zortman
Reported by
Public
Coordinates
47.920, -108.422

A rain gauge that can hold up to six inches had overflowed. Bear Gulch was about two to three feet out of its banks. Beaver Creek was at least four feet out of its banks in the area. The water went over a fence on a coulee three-quarter miles north of Beaver Creek. This is a very rural area and no damage occurred.

Heavy Rain, Phillips

When
August 6, 7:00 PM MST
Where
Phillips County, 9 mi S of Zortman
Reported by
Trained Spotter
Coordinates
47.790, -108.530

Total rainfall that was measured was 1.1 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178251, 178254, 178255.